MAUDE Adverse Event Report: OSTEOMED EXTREMILOCK ANKLE PLATING SYSTEM; 13HOLE ANTERIOR LATERAL PLATE, LEFT

OSTEOMED EXTREMILOCK ANKLE PLATING SYSTEM; 13HOLE ANTERIOR LATERAL PLATE, LEFT
Model Number 336-2113
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Pain (1994); Patient Problem/Medical Problem (2688)
Type of Reportable Event Malfunction
Event or Problem Description
On (b)(6) 2019, the distributor contacted osteomed concerning an adverse event.Per the complaint, the patient experienced pain after implantation.The device was explanted on (b)(6) 2019.
 
Additional Manufacturer Narrative
The plate, a 13h anterolateral tibia plate, left, p/n (b)(4) , was not returned after the extraction surgery.Two x-rays, one post-implantation, and the other pre-extraction, showed the fracture to have not healed, and the plate to have broken.The time between the surgeries was eleven and one-half weeks.The complainant stated she could not divulge any patient information because she was "not at liberty to give due to patient protection".Therefore, it is unknown if the patient was a heavy smoker, known to slow osteogenesis, or had diabetes, known for poor circulation of the feet, or had other health issues.She also stated there is no known information regarding "issues during the initial surgery" or "what the patient was doing at the time that the pain was experienced".Thereby, it is unknown if the patient was contraindicated for this surgery, if the patient was non-compliant, if they had sufficient bone quality, or if the plate was excessively bent pre-implantation.This system is not designed to endure excessive abnormal functional stresses.The ifu for this system states this plate is intended for temporary fixation only until osteogenesis occurs.The fmea states as a potential cause a secondary trauma to the same surgical site.No information is known about a possible secondary trauma.In conclusion, the root cause as to what caused the plate to break cannot be determined in this case.Review of the dhr did not identify any non-conformances associated with lot release.A two-year review did not identify any capas or ncrs related to this implant.This is the only complaint for this issue, "plate broke post-op", discovered in a two-year review of the complaint database.This plate is a part of the extremilock ankle plating system (e-aps).The risk of a non-union due to a broken plate is covered in the fmea.The predicted severity rating is a 3.Per procedure, a rating of 3 indicates a "serious" severity level (results in injury or impairment requiring professional medical intervention).Depending on the potential cause, the final predicted risk level is either a "low" or a "medium".The e-aps instructions for use (ifu) have several contraindications listed that might be applicable in this case.Those include active or suspected infection, certain metabolic diseases, insufficient bone, and poor bone quality.Another is patients exhibiting disorders, which would cause the patient to ignore the physician's pre- and /or post-operative instructions and/or the limitations of internal rigid fixation implants.Additional warnings include that bending the plate excessively could lead to plate failure.The ifu also states that this system is not intended to endure excessive abnormal functional stresses, and the plate is intended for temporary fixation only until osteogenesis occurs.This issue will be monitored through routine trending.

Brand Name
EXTREMILOCK ANKLE PLATING SYSTEM
Common Device Name
13HOLE ANTERIOR LATERAL PLATE, LEFT
Manufacturer (Section D)
OSTEOMED
3885 arapaho road
addison TX 75001
MDR Report Key9120299
Report Number2027754-2019-00013
Device Sequence Number2509390
Product Code HRS
UDI-Device Identifier00845694049825
UDI-Public00845694049825
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
K133691
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source distributor,health profession
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/16/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number336-2113
Device Catalogue Number336-2113
Device Lot Number1086922
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/20/2019
Supplement Date Received by Manufacturer09/20/2019
02/13/2020
Initial Report FDA Received Date09/25/2019
Supplement Report FDA Received Date12/11/2019
02/20/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age28 YR
Patient Weight85